Minnesota, 2018

Winter Storm in Minnesota, March 23 to 24, 2018

March 23 to 24, 2018 · NWS MPX · 13 events in 13 counties and zones

A storm system moved out of the Rockies and into the Plains and Upper Midwest late Friday, March 23rd. This system was very dynamic and had snowfall rates up to 2 inches per hour.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system moved out of the Rockies and into the Plains and Upper Midwest late Friday, March 23rd. This system was very dynamic and had snowfall rates up to 2 inches per hour. In addition, thunder-snow was reported from several airports in southwest Minnesota (ASOS/AWOS).

One major influence of this storm system was a very persistent, dry easterly flow from an area of high pressure that was centered across southeast Canada. This caused a very sharp cutoff from several inches of snow, to nothing in a span of 20 to 30 miles. This snowfall line was nearly parallel to the Upper Minnesota River Valley, southeast to around Albert Lea. North of this line, snowfall amounts dropped off dramatically.

Some of the heavier snowfall totals were:|13.5 inches in Lucan. |11.0 inches in St. James.|10.0 inches in Albert Lea.|9.6 inches in Redwood Falls. |9.0 inches in Blue Earth. |9.0 inches in Vesta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 23, 6:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 23, 6:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Fri Mar 23 2018

.UPDATE...
Issued at 709 PM CDT Fri Mar 23 2018

The forecast is in pretty good shape. 22Z RAP/HRRR have shifted
north substantially from prior runs and are now closer to the
global guidance. This has increased confidence markedly in where
the gradient should ultimately set up overnight. A developing
rain shield across northwest Iowa into southeastern South Dakota
will continue to blossom this evening as it slowly builds
northeast into western and southern Minnesota. Some scattered
thunderstorms are also embedded within these showers. Thunderstorm
activity should wane as the activity lifts northward. Expecting a
prolonged period of heavy snow across the warned areas into
Saturday morning with 1 to 2 inch per hour rates at times as the
precip shield reaches maturity. QPF on the hi-res guidance is
really impressive but not too surprising given the moisture and
dynamics in play, time of year, and their bias toward higher
values overall. Not buying into the patches of 1.5 inch QPF yet,
but even if some of that is partially true we'd see several 10
inch totals. Blended in some of that QPF into the forecast to
tighten the gradient even more on the northeast fringe and to beef
up the totals a bit across the south. This brought snow totals
more into the 8 to 11 inch range across most of the Minnesota
River Valley east of Montevideo.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Mar 23 2018

The drier and cooler air mass that was centered over Hudson Bay this
afternoon, has kept the persistent dry easterly flow across most of
the Upper Midwest. Thus, all the precipitation has nearly dissipated
as it moved eastward into Minnesota since this morning.

Earlier today, we delayed the onset of the precipitation a few
hours, but at the same time, models continued to support a drier
trend, and thus, limiting the amount of precipitation to the east,
holding off the initial start, and overall amounts. Therefore,
several of the counties along the eastern edge of this storm have
been either downgraded to an advisory, or have been cancelled. Only
areas along the Minnesota River Valley, and southward to the Iowa
border, will still see the bulk of the heavy snowfall overnight,
through Saturday morning.

The main feature of interest this afternoon was moving out of the
central Rockies. Bands of showers have already developed over
northern Nebraska in response to the increasing lift with the upper
energy. These showers will move northeast into South Dakota this
evening, and into far western Minnesota after 9 pm, before changing
over to all snow toward midnight.

As discussed earlier, the persistent dry easterly flow will play
havoc for the onset of precipitation in central, and east central
Minnesota. This area may not see any precipitation until Saturday
morning. The best location of both moisture availability and jet
energy, will occur along the Iowa border toward midnight. This is
where some of the HIRES models indicated a heavier band of
precipitation developing.

Eventually, which coincides with increasing moisture, and jet
energy, areas south and east of a line from Montevideo to Mankato,
and Albert Lea will see locally heavy snowfall toward midnight. A
period of moderate, or occasional heavy snowfall is likely in this
area before tapering off toward 9 am. Localized 9-10 inches of snow
could fall in far southern Minnesota, especially along the I-90
corridor. Later shifts will need to evaluate on how strong the short
wave evolves overnight, and whether snowfall rates beginning to
increase further. The highest weather impacts will occur near the
Iowa border after midnight. By noon, most of the precipitation will
have ended from north to south, with lingering flurries possible
along the Iowa border through the afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Mar 23 2018

Ridging aloft dominates on Sunday with dry conditions expected.
Southeasterly flow at the surface will allow temperatures will
rise into the upper 40s across eastern MN & west-central WI, with
areas seeing the heaviest snowfall from the Friday/Saturday system
struggling to warm past the mid-30s.

The main forecast concern in the long term will be associated
with a system approaching from the southwest on Monday. Warm
advection & plenty of isentropic ascent will generate a broad
swath of precip during the day on Monday. Will likely see a
diurnal pattern with regard to precip types with forecast
soundings supporting light snow & potentially some freezing
drizzle across SW MN during the morning. Mixed precip should
transition fully over to rain as temperatures warm during the day
with another changeover to a rain/snow mix possible again as
temperatures cool at night. Total precip amounts look to be on the
order of 0.25-0.5" with the heaviest amounts falling along the
MN/IA border.

A fairly quiet pattern dominates for the rest of the week under
west/northwest flow aloft & temperatures near average for the end
of March.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 709 PM CDT Fri Mar 23 2018

Moderate to heavy snow will develop across southern and western
Minnesota late this evening. It should largely miss STC and MSP,
but a few flurries are still possible there. LIFR conditions are
expected overnight through much of Saturday morning at RWF and
MKT. VFR at RNH and EAU.

KMSP...Could see on and off light snow or flurries overnight, but
not expecting much, if any, accumulation.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SE 10-15 kts.
MON...MVFR with CHC -SN in the morning, then RA. Wind SE 10 kts.
TUE...VFR with CHC MVFR/-RA. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 10 PM this evening to 10 AM CDT
     Saturday for MNZ041-048.

     Winter Weather Advisory from 1 AM to 10 AM CDT Saturday for
     MNZ042-049-059-068-069-077.

     Winter Storm Warning until 10 AM CDT Saturday for MNZ047-054>056-
     064-065-073-074-082-091.

     Winter Storm Warning from 10 PM this evening to 10 AM CDT
     Saturday for MNZ057-058-066-067-075-076-083>085-092-093.

&&

UPDATE...BORGHOFF
SHORT TERM...JLT
LONG TERM...ETA
AVIATION...BORGHOFF
Hazardous weather outlook, Mar 23, 3:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Fri Mar 23 2018

MNZ047-054>058-064>067-073>076-082>085-091>093-242115-
Stevens-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-McLeod-Sibley-Redwood-Brown-Nicollet-
Le Sueur-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
408 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight

A Winter Storm Warning is in effect tonight into Saturday morning.
Please consult the hazard product for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ041-042-048-049-059-068-069-077-242115-
Douglas-Todd-Pope-Stearns-Wright-Carver-Scott-Rice-
408 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota and
west central Minnesota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight into Saturday
morning. Please consult the hazard product for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-242115-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
408 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Redwood

When
March 23, 8:00 PM CST to March 24, 10:00 AM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured 6 to 10 inches of snow across the county, with local observer near Lucan measuring 13.5 inches of snow.

Winter Storm, Brown

When
March 23, 9:00 PM CST to March 24, 10:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 9 inches of snow across the county.

Winter Storm, Martin

When
March 23, 9:00 PM CST to March 24, 10:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 8 inches of snow across the county.

Winter Storm, Watonwan

When
March 23, 9:00 PM CST to March 24, 10:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 9 inches across the county.

Winter Storm, Faribault

When
March 23, 9:30 PM CST to March 24, 10:30 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 9 inches of snow across the county.

Winter Storm, Renville

When
March 23, 9:30 PM CST to March 24, 10:00 AM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured around 6 to 8 inches of snow along the Minnesota River.

Winter Storm, Blue Earth

When
March 23, 10:00 PM CST to March 24, 10:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 9 inches of snow in southern Blue Earth County. Further to the north along the Minnesota River, amounts were around 4-6 inches.

Winter Storm, Freeborn

When
March 23, 10:00 PM CST to March 24, 10:30 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 6 to 10 inches of snow across the county, with lesser amounts near Dodge and Mower Counties.

Winter Storm, Yellow Medicine

When
March 23, 11:00 PM CST to March 24, 9:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Local officials measured around 6 inches of snow across the county.

Winter Storm, Chippewa

When
March 24, 12:00 AM CST to 9:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured around 6 inches of snow along the Minnesota River, near Montevideo.

Winter Storm, Lac Qui Parle

When
March 24, 12:00 AM CST to 9:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured around 6 inches of snow along Yellow Medicine County.

Winter Storm, Nicollet

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured around 6 inches of snow along the Minnesota River.

Winter Storm, Waseca

When
March 24, 1:00 AM CST to 10:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several reports of trained spotters, weather observers, and the local law enforcement officials measured between 4 to 7 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737345, 737335, 737343, 737350, 737338, 737346, 737334, 737339, 737351, 737337, 737341, 737344, 737348.